Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Editor,—Topical steroids are well recognised to elevate intraocular pressure (IOP) in adults who are sensitive to their effects.1 2 However, less is known of the steroid response in children.3 4 We report an accelerated ocular hypertensive response to topical steroids in two siblings.
A 6-year-old boy underwent bilateral lateral rectus recession for left divergent squint. The operation was uneventful and no subconjunctival steroid injection was given at the end of the operation. He was discharged with Maxitrol (0.1% dexamethasone and neomycin) eyedrops, six times per day bilaterally. When reviewed on the fourth postoperative day, he complained of photophobia and recurrent vomiting for the previous 2 days. Examination revealed mild ciliary injection with IOP of 44 and 46 mm Hg (measured by the applanation tonometry) in the right and left eyes, respectively. Gonioscopy showed open angles without any developmental anomalies, normal iris structure, and contour. The optic nerves were normal. Topical steroid was immediately withdrawn and ocular hypotensives administered. The IOP fell to 15 mm Hg bilaterally the next day and remained within normal limits after all medications were tailed off over the ensuing days. Both the visual acuity and visual field remained normal at the latest follow up, 1 year after the steroid treatment.
There was no family history of glaucoma and both parents were normotensive with normal optic nerves. Steroid provocation tests were initiated but subsequently discontinued at the parents’ demand when they grew alarmed by the positive steroid response in their other child (see below). The parents’ IOP remained normal 3 days into the provocation test when it was aborted.
This test was, however, successfully completed in their 3-year-old daughter. It helps to exclude ocular hypertension secondary to squint surgery itself and tests for a familial predisposition to steroid responsiveness. Additionally, we asked if fluorometholone would produce less ocular hypertension in the second child. One eye was randomised to receive Maxitrol while the other received fluorometholone, both six times a day. Investigators were masked as to the treatments given. IOP was measured with a Tono-pen (Mentor), at 5 to 6 pm. The mean of three was recorded. Steroids were planned for withdrawal when the IOP doubled that of the baseline IOP. Just as in her brother, IOP rose rapidly to double the pretreatment value within 48 hours in the Maxitrol treated eye (Table 1). She exhibited a 66% and 33% IOP rise after a single day of instillation of Maxitrol and fluorometholone, respectively. On ceasing steroid treatment, the IOP returned to normal within 5 days. This abbreviated course of IOP elevation and recovery in this otherwise normal child strongly supports steroids as a cause of ocular hypertension in both children.
The cause of this exaggerated steroid response in children remains unknown. The relatively immature chamber angle in young children, which has been suggested to be completely developed only at 8 years, may predispose them to the effects of topical steroids.5Support for this argument comes from a rabbit model, in which only the younger animals suffered steroid induced glaucoma, while older rabbits were resistant to its effects.6 As the response in young children can be both severe and extremely rapid in onset, we suggest close monitoring of IOP in the first week of topical steroid treatment under the age of 8. Moreover, with the possibility of strong familial tendency, siblings should also be tested and cautioned accordingly.